High Wind, Watauga
- When
- December 22, 7:00 PM EST to 9:00 PM EST
- Where
- Watauga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High winds during the afternoon of the afternoon of the 22nd downed trees across Watauga County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the afternoon of the afternoon of the 22nd downed trees across Watauga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 22, 2:39 PM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 239 PM EST SUN DEC 22 2002 SHORT RANGE... WEAK COLD FRONT LOCATED OVER EASTERN TN/KY AND ZIPPING EASTWARD WILL CLEAR THE CWA THIS EVENING. BEHIND THE FRONT STRONG SUBSIDENCE WILL BRING DOWN 40KT H8 WINDS IN FAVORED PLACES SO WILL CONTINUE WIND ADVISORY OVERNIGHT. IN THE WESTERN MOUNTAINS A FLURRY OR TWO MAY LINGER...BUT LOW LEVELS DRY OUT QUICKLY WITH A WEST WIND. MONDAY MID AND HIGH LEVEL RH SPREADS NORTHWARD OUT OF THE GULF WITH INCREASING CLOUDS...THOUGH AT LEAST SOME SUN IN THE EAST TILL LATER IN THE DAY. MODELS HAVE TRENDED WARMER...BUT REMAIN INCONSISTENT OVERALL WITH WX FOR CHRISTMAS EVE AND CHRISTMAS. GFS SEEMS TO HAVE A BETTER HANDLE THAN ETA...ALTHOUGH IT MAY BE TOO WARM...ESPECIALLY LOW LEVELS MON NIGHT-TUESDAY. WITH DEWPOINTS IN THE MID 20S...AND PCPN ARRIVING BY 06Z MONDAY NIGHT...MOST AREAS ALONG/WEST OF THE BLUE RIDGE COULD SEE FREEZING PCPN. WILL KEEP TEMPS COOL ON TUESDAY WITH COLD AIR WEDGE IN PLACE. LOW PASSES BY JUST TO THE SOUTH TUESDAY NIGHT...AND COLDER ARI BEGINS ADVECTING BACK IN CHRISTMAS. WILL KEEP RAIN/SNOW MIX FOR NOW IN THE WEST DURING THIS TIME FRAME...AS MODELS ARE WISHY WASHY ATTM...AND THINK STATUS QUO FORECAST IS BEST CHOICE. LONG RANGE... THU-SUN TIME PERIOD LOOKS DRY...WITH HI PRS BUILDING IN FROM THE PLAINS THU AND MOVING INTO THE OH VLY BY FRIDAY. SRN STREAM STORM SYSTEM PROGGED TO STAY FAR ENOUGH SOUTH FRIDAY TO NOT AFFECT US. FCSTID = 8/5 ROA 35 53 32 35 / 10 10 40 70 LYH 33 52 32 36 / 10 10 30 70 DAN 34 54 34 38 / 10 10 30 70 BLF 29 43 33 34 / 10 10 50 70 LWB 29 43 31 32 / 10 10 40 70 BCB 31 48 32 34 / 10 10 50 70 TNB 30 48 32 35 / 10 10 60 70 .RNK... NC...WIND ADVISORY FOR TONIGHT FOR ZONES NCZ001>002...NCZ018. VA...WIND ADVISORY FOR TONIGHT FOR ZONE VAZ015. WV...NONE. SN/WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EST SUN DEC 22 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FAST MOVING COLD FRONT WILL MOVE EAST THROUGH THE REGION TODAY. WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO 20 TO 35 MPH OVER PARTS OF THE MOUNTAINS THIS AFTERNOON. LOCATIONS ACROSS THE NORTHERN NORTH CAROLINA MOUNTAINS AS WELL AS SOUTHWEST VIRGINIA COULD SEE GUSTS OVER 50 MPH LATE THIS AFTERNOON INTO THIS EVENING. PLEASE REFER TO THE WBCNPWRNK PRODUCT ISSUED BY THIS OFFICE EARLIER THIS MORNING. .DAYS TWO THROUGH SEVEN... A WINTRY MIXTURE OF PRECIPITATION IS POSSIBLE LATE MONDAY NIGHT INTO CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EST SUN DEC 22 2002 ...POTENTIAL FOR A WINTRY MIX OF WEATHER MAINLY IN THE MOUNTAINS MONDAY NIGHT THROUGH CHRISTMAS DAY... LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE GULF STATES MONDAY AND HEAD TOWARD THE NORTHEAST MONDAY NIGHT THROUGH CHRISTMAS DAY. THE FINAL TRACK OF THE STORM IS STILL VERY UNCERTAIN. CURRENT INDICATIONS ARE THAT MIXED PRECIPITATION WILL ARRIVE MONDAY EVENING...THEN POSSIBLY CHANGE TO RAIN FOR A WHILE TUESDAY. WITH THE SYSTEM MOVING SLOWLY RAIN WILL CONTINUE INTO CHRISTMAS EVE...BUT MAY CHANGE BACK TO SNOW LATE AT NIGHT IN THE FAR WESTERN MOUNTAINS. A CHANGE TO SNOW IS POSSIBLE ALONG AND WEST OF THE BLUE RIDGE CHRISTMAS DAY. WITH THE CHRISTMAS HOLIDAYS APPROACHING...PEOPLE ESPECIALLY WITH TRAVEL PLANS SHOULD KEEP ABREAST OF THE LATEST FORECAST. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND UPDATED FORECASTS. SPN
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326896.